Alert archive / Montana / High Wind Warnings in 2022

High Wind Warning 22, NWS Great Falls, MT

May 12, 2022

NWS Great Falls, MT issued this high wind warning at May 12, 2022, 1:30 AM MDT. It took effect at May 13, 2022, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2022, 1:30 AM MDT (07:30 UTC)
In effect from
May 13, 2022, 12:00 PM MDT
Expired
May 13, 2022, 8:04 PM MDT
In force
8 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

309 
WWUS75 KTFX 120730
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
130 AM MDT Thu May 12 2022

MTZ009-010-044-048-130000-
/O.UPG.KTFX.HW.A.0020.220513T1200Z-220514T0600Z/
/O.NEW.KTFX.HW.W.0022.220513T1800Z-220514T0300Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Southern
Rocky Mountain Front-
Including the following locations: Marias Pass, Bynum, Shelby,
Choteau, Browning, Heart Butte, Logan Pass, Augusta, Cut Bank,
and Sunburst
130 AM MDT Thu May 12 2022

...HIGH WIND WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY...

* WHAT...West winds 30 to 40 mph, with gusts up to 60 mph, are 
  expected.

* WHERE...The Rocky Mountain Front, including all of Glacier County, 
  and Toole.

* WHEN...From Noon to 9 PM MDT Friday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...Blowing dust could significantly reduce 
  visibility at times, especially on Interstate 15 between Sweet 
  Grass and Shelby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ045-130000-
/O.EXB.KTFX.HW.A.0020.220513T1800Z-220514T0300Z/
Liberty-
Including the following locations: Chester and Whitlash
130 AM MDT Thu May 12 2022

...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY 
EVENING...

* WHAT...West winds 30 to 40 mph, with gusts up to 60 mph, are 
  possible.

* WHERE...Liberty County.

* WHEN...From Friday afternoon through Friday evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles. Blowing dust could significantly reduce 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ046-130000-
/O.EXT.KTFX.HW.A.0020.220513T1800Z-220514T0300Z/
Eastern Pondera-
Including the following locations: Conrad and Brady
130 AM MDT Thu May 12 2022

...HIGH WIND WATCH NOW IN EFFECT FROM FRIDAY AFTERNOON THROUGH 
FRIDAY EVENING...

* WHAT...West winds 30 to 40 mph, with gusts up to 60 mph, are 
  possible.

* WHERE...Eastern Pondera County.

* WHEN...From Friday afternoon through Friday evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles. Blowing dust could significantly reduce 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Moldan
5 follow-up statements
718 
WWUS75 KTFX 121951
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
151 PM MDT Thu May 12 2022

MTZ045-046-122100-
/O.CAN.KTFX.HW.A.0020.220513T1800Z-220514T0300Z/
Liberty-Eastern Pondera-
Including the following locations: Conrad, Chester, Whitlash, and
Brady
151 PM MDT Thu May 12 2022

...HIGH WIND WATCH IS CANCELLED...

The high wind watch for Liberty and eastern Pondera Counties has 
been canceled. However, wind gusts in excess of 40 mph can be 
expected on Friday, so use caution if traveling or outdoors.

$$

MTZ009-010-044-048-131200-
/O.CON.KTFX.HW.W.0022.220513T1800Z-220514T0300Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Southern
Rocky Mountain Front-
Including the following locations: Marias Pass, Bynum, Shelby,
Choteau, Browning, Heart Butte, Logan Pass, Augusta, Cut Bank,
and Sunburst
151 PM MDT Thu May 12 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT 
FRIDAY...

* WHAT...West winds 30 to 40 mph, with gusts up to 60 mph, are 
  expected.

* WHERE...The Rocky Mountain Front, including all of Glacier County, 
  and Toole.

* WHEN...From Noon to 9 PM MDT Friday.

* IMPACTS...High winds may move loose debris, and cause isolated 
  power outages. Travel could be difficult, especially for high 
  profile vehicles.

* ADDITIONAL DETAILS...Blowing dust could reduce visibility at 
  times, especially on Interstate 15 between Sweet Grass and Shelby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

RG
224 
WWUS75 KTFX 130815
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
215 AM MDT Fri May 13 2022

MTZ009-010-044-048-140000-
/O.CON.KTFX.HW.W.0022.220513T1800Z-220514T0300Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Southern
Rocky Mountain Front-
Including the following locations: Marias Pass, Bynum, Shelby,
Choteau, Browning, Heart Butte, Logan Pass, Augusta, Cut Bank,
and Sunburst
215 AM MDT Fri May 13 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT 
THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 50 mph expected.

* WHERE...The Rocky Mountain Front, including all of Glacier County, 
  and Toole.

* WHEN...From Noon today to 9 PM MDT this evening.

* IMPACTS...High winds may move loose debris, and cause isolated 
  power outages. Travel could be difficult, especially for high 
  profile vehicles.

* ADDITIONAL DETAILS...Blowing dust could reduce visibility at 
  times, especially on Interstate 15 between Sweet Grass and Shelby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Pierce
177 
WWUS75 KTFX 130904
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
304 AM MDT Fri May 13 2022

MTZ009-010-044-048-140015-
/O.CON.KTFX.HW.W.0022.220513T1800Z-220514T0300Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Southern
Rocky Mountain Front-
Including the following locations: Marias Pass, Bynum, Shelby,
Choteau, Browning, Heart Butte, Logan Pass, Augusta, Cut Bank,
and Sunburst
304 AM MDT Fri May 13 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT 
THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected.

* WHERE...The Rocky Mountain Front, including all of Glacier County, 
  and Toole.

* WHEN...From Noon today to 9 PM MDT this evening.

* IMPACTS...High winds may move loose debris, and cause isolated 
  power outages. Travel could be difficult, especially for high 
  profile vehicles.

* ADDITIONAL DETAILS...Blowing dust could reduce visibility at 
  times, especially on Interstate 15 between Sweet Grass and Shelby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Pierce
659 
WWUS75 KTFX 132029
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
229 PM MDT Fri May 13 2022

MTZ009-010-044-048-140300-
/O.CON.KTFX.HW.W.0022.000000T0000Z-220514T0300Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Southern
Rocky Mountain Front-
Including the following locations: Marias Pass, Bynum, Shelby,
Choteau, Browning, Heart Butte, Logan Pass, Augusta, Cut Bank,
and Sunburst
229 PM MDT Fri May 13 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 35 to 40 mph with gusts up to 60 mph.

* WHERE...The Rocky Mountain Front, including all of Glacier County, 
  and Toole.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...Blowing dust could reduce visibility at 
  times, especially on Interstate 15 between Sweet Grass and Shelby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Hoenisch
620 
WWUS75 KTFX 140204
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
804 PM MDT Fri May 13 2022

MTZ009-010-044-048-140315-
/O.CAN.KTFX.HW.W.0022.000000T0000Z-220514T0300Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Southern
Rocky Mountain Front-
Including the following locations: Marias Pass, Bynum, Shelby,
Choteau, Browning, Heart Butte, Logan Pass, Augusta, Cut Bank,
and Sunburst
804 PM MDT Fri May 13 2022

...HIGH WIND WARNING IS CANCELED...

Although breezy conditions will continue through the evening, the 
threat for stronger and potentially damaging wind gusts has 
decreased. Thus, the High Wind Warning is canceled.

$$

HART

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at May 11, 11:15 PM MDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 11, 11:15 PM MDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1115 PM MDT Wed May 11 2022

...Aviation Section Updated...

.SYNOPSIS...

A few showers and thunderstorms may develop and move north across
the region this evening before a larger weather system spreads
widespread rain and mountain snow into eastern portions of north-
central and Southwest Montana late tonight through Thursday.
Windy conditions are expected Friday afternoon with gusts in
excess of 40 mph possible across the region. By the weekend,
temperatures increase back into the 60s and 70s for most locations
through early next week.

&&

.UPDATE...

Showery weather continues across parts of the region. I increased
Maximum Relative Humidity (RH) values, where needed.
Additionally, I adjusted up wind/wind gust speeds, just a bit on
the first hour of this update, and then, interpolated out for a
few hours. I re-ran Storm Total forecast grids, with little
change to the current forecast. Aside from these forecast updates,
no other changes are needed, at this time.
- Fogleman

&&

.AVIATION...
1115 PM MDT Wed May 11 2022 (12/06Z TAF period)

Widespread precipitation is expected across the region, lowering
cloud ceilings and reducing visibility, causing conditions to fall
into low-VFR/MVFR. Brief periods of snow are expected for terminals
in the Southwest region, specifically KWYS and KEKS, where MVFR/IFR
conditions can be expected, and even LIFR in heavier snow at times.
Mountain obscuration is forecast, as well as areas of breezy to
gusty winds, impacting light aircraft through the period. - Pierce

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 712 PM MDT Wed May 11 2022/

Tonight through Friday...

An upper level trough extends south through the Great Basin this
afternoon with embedded mid level circulation over NV and southerly
flow downstream across eastern MT. Meanwhile, the next upper level
trough upstream, near the BC coast, will accelerate the ejection of
the NV low up into WY tonight and north along the MT/ND border
tomorrow.

Light easterly flow in the lower levels and weak instability has
resulted in terrain based cumulus development early this afternoon,
despite very limited moisture. This should continue to progress into
widely scattered showers and perhaps an isolated weak thunderstorm
or two later this afternoon/evening. These cells should track north
late this afternoon and evening as they extend up into the southerly
steering flow aloft.

Later tonight widespread precipitation spreads north into eastern
portions of SW MT ahead of the mid level low lifting into WY, then
into eastern portions of central and north-central MT Thursday
morning. Latest models have changed little overall, with maybe a
slight western shift in the extent of precipitation amounts in excess
of 0.10". Precipitation amounts in excess of 0.25" are still
primarily expected east of line from Ennis to White Sulphur to
Chinook with amounts in excess of 0.50" confined to eastern
portions of Fergus county. Snow levels initially above 7000ft this
evening will fall to around 6000ft late tonight and as low as
around 5000 ft Thursday morning, bringing wet snow to some
mountain passes, but keeping any impactful accumulation above pass
levels.

The system lifts out into Canada Thursday night with the next
upstream trough moving in quickly from the west across the area
Friday. This system has little moisture but a deep cold pool aloft.
This will help mix down strong westerly flow, bringing very windy
conditions to much of the area and potentially strong winds to areas
along the Rocky Mtn Front. A few showers may develop in the unstable
environment Friday afternoon, which could bring some more localized
strong wind gusts to areas further south across central and northern
portions of southwest MT. Hoenisch

Saturday through early next week...

Upper-level ridging builds back over the Continental Divide early
Saturday, amplifying through the latter half of the weekend,
signifying the commencement of warmer and drier conditions to the
region. Temperatures increase back into the 60s and 70s for most
locations through the extended forecast period until the upper-
level ridging propagates eastward, opening the door for a new
shortwave trough from the Pacific to make way into the region. -
Pierce

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  37  57  35  55 /  40  60  10  10
CTB  35  58  32  51 /  20  30  10  10
HLN  39  59  37  56 /  50  50  20  20
BZN  35  54  33  56 /  60  80  30  30
WYS  29  49  27  48 /  70  80  50  50
DLN  33  54  33  53 /  20  30  20  20
HVR  40  59  37  59 /  10  50  30  20
LWT  36  48  33  53 /  40  90  30  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Friday morning through Friday evening
Eastern Glacier...Eastern Pondera...Northern Rocky Mountain
Front...Southern Rocky Mountain Front...Toole.

&&

http://www.weather.gov/greatfalls

Nearby

High Wind Warnings in Montana, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.